Mississippi, 2015

Tornado and Flash Flood in Mississippi, May 29 to 31, 2015

May 29 to 31, 2015 · NWS JAN · 13 events in 13 counties and zones

Warm, moist air combined with an upper level disturbance to bring scattered to numerous showers and thunderstorms to the area. Some of these storms were severe and brought gusty winds to the region, resulting in some downed trees and other types of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Warm, moist air combined with an upper level disturbance to bring scattered to numerous showers and thunderstorms to the area. Some of these storms were severe and brought gusty winds to the region, resulting in some downed trees and other types of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 29, 3:25 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, May 29, 3:25 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
425 AM CDT FRI MAY 29 2015

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...AFTER A RELATIVELY DRY
THURSDAY RAIN CHANCES LOOK TO INCREASE GOING INTO THE WEEKEND. EARLY
MORNING WATER VAPOR IMAGERY/RAP ANALYSIS HAD A SHORTWAVE OVER THE
SOUTHERN PLAINS THAT WAS MOVING EAST AND A SECOND MORE POTENT
SHORTWAVE DROPPING SOUTHEAST ACROSS WYOMING. THE FIRST SHORTWAVE WAS
HELPING TO MAINTAIN PLENTY OF CONVECTION OVER THE EASTERN HALF OF
TEXAS AND OKLAHOMA EARLY THIS MORNING. THIS SHORTWAVE IS PROGGED TO
WEAKEN AS IT MOVES OVER OUR CWA THIS EVENING BUT IT SHOULD HELP
PROLONG CONVECTION THROUGH THE NIGHT...AT LEAST OVER THE NORTHERN
PORTIONS OF OUR CWA. LOCAL RADARS WERE CURRENTLY SILENT OVER OUR CWA
BUT DAYTIME HEATING WILL LEAD TO ISOLATED TO SCATTERED COVERAGE OF
STORMS THIS AFTERNOON PRIMARILY OVER THE EASTERN HALF OF THE CWA.
FOCUS FOR ACTIVITY WILL SHIFT TO THE NORTHWEST THIS EVENING AS THE
SHORTWAVE MOVES IN. BY SATURDAY PWATS OVER THE WHOLE CWA WILL BE
BACK UP AROUND AN INCH AND THREE QUARTERS. THAT SECOND SHORTWAVE
WILL DROP OVER THE CENTRAL PLAINS DURING THE DAY AND HELP SUPPORT A
COLD FRONT. MORE WIDESPREAD ACTIVITY IS EXPECTED TO DEVELOP OVER OUR
CWA SATURDAY AFTERNOON AND EVENING AHEAD OF THE APPROACHING COLD
FRONT. MODEL CONSENSUS HAS THE COLD FRONT ACROSS OUR NORTHWEST ZONES
BY SUNRISE SUNDAY. ALTHOUGH THE POTENTIAL FOR SEVERE STORM
DEVELOPMENT LOOKS TO REMAIN LOW THROUGH SATURDAY NIGHT...LOCALLY
HEAVY RAIN OF SEVERAL INCHES WILL BE POSSIBLE OVER THE NORTHWEST
PORTIONS OF THE AREA AT THAT TIME. /22/

.LONG TERM...SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...SOME
UNCERTAINTY IS AGAIN CREEPING INTO THE LONG TERM FORECAST THIS SHIFT
DUE TO THE LATEST OPERATIONAL EUROPEAN MODEL RUN COMING WITH A MORE
PROGRESSIVE TAKE ON THE TROUGH COMING INTO THE LOWER MS VALLEY
SUNDAY. PREVIOUS MODEL CONSENSUS WAS STRONGLY IN FAVOR OF THIS
TROUGH ENERGY CUTTING OFF OVER TOP OF OUR REGION AND SWIRLING
OVERHEAD WELL INTO NEXT WEEK. CONSENSUS STILL FAVORS THIS SOLUTION
BUT THE MENTIONED EURO IDEA REDUCES CONFIDENCE AND SUGGESTS SOME
CHANCE THAT PROLONGED ABOVE NORMAL RAIN CHANCES MIGHT SHIFT EAST OF
OUR REGION FASTER THAN ANTICIPATED.

BUT AT LEAST THESE UNCERTAINTIES WAIT UNTIL AFTER SUNDAY TO SHOW UP
IN THE MODELS SO CONFIDENCE IN NUMEROUS SHOWERS AND THUNDERSTORMS
(ESPECIALLY SUNDAY AFTERNOON) IS PRETTY HIGH. WE DEBATED THROWING IN
MENTION OF LIMITED SEVERE STORM AND FLOODING POTENTIAL IN THE HWO
FOR SUNDAY...BUT IN THE END WE DECIDED TO HOLD OFF A BIT LONGER
SINCE THE CONSENSUS SOLUTION STILL WEAKENS WIND SHEAR AND GULF
MOISTURE TRANSPORT QUITE A BIT AS THE OVERALL SYSTEM SHIFT EAST OUT
OF THE PLAINS. OF COURSE HIGH INSTABILITY CAN YIELD SEVERE POTENTIAL
WITHOUT REQUIRING MUCH WIND SHEAR...BUT IN THIS CASE MODEST LAPSE
RATES AND POTENTIAL FOR MORNING TO MIDDAY CLOUDS MAY LIMIT
SIGNIFICANT AFTERNOON DESTABILIZATION. OF COURSE IT IS STILL
POSSIBLE FOR SOME GUSTY STORMS TO BE ABOUT SUNDAY AFTERNOON AND FOR
A FEW ISOLATED LOCATIONS TO PICK UP ONE TO INCHES OF RAINFALL...SO
PLAN ACCORDINGLY.

THERE STILL COULD BE ENOUGH MOISTURE TRANSPORT INTO THE HEART OF THE
REGION TO KEEP SHOWERS AND A FEW STORMS GOING IN SOME LOCATIONS WELL
INTO THE NIGHT SUNDAY NIGHT...BUT BY MONDAY REPOSITIONING OF THE
TROUGH AXIS AND ASSOCIATED AXES OF MOISTURE TRANSPORT AND MOISTURE
ADVECTION SHOULD FUEL THE HIGHEST AMOUNT OF DAYTIME THUNDERSTORM
PRODUCTION EAST OF THE NATCHEZ TRACE. SOME STORM CHANCES WILL LIKELY
PERSIST BACK WEST INTO THE ARKLAMISS DELTA AS WELL ON MONDAY...BUT
THIS PROSPECT COULD POTENTIALLY CHANGE IF THE EURO IS CORRECT WITH
ITS LATEST PROGRESSIVE TAKE OF UPPER LEVEL TROUGH MOVEMENT.

THE FORECAST FOR TUESDAY THROUGH THURSDAY COULD BE IMPACTED A GREAT
DEAL IF THIS TROUGH IS INDEED PROGRESSIVE AND CUTS OFF FROM THE JET-
LEVEL STEERING CURRENTS TO OUR EAST. IN THAT CASE AFTERNOON SHOWER
AND STORM CHANCES COULD BE MUCH MORE LIMITED THAN WHAT THE FORECAST
CURRENTLY REPRESENTS (ESPECIALLY WEST OF I-55) WHILE DAYTIME
TEMPERATURES MAY TREND WARMER. HOWEVER...AS MENTIONED
PREVIOUSLY...THE CONSENSUS AND CONSISTENT MODEL SOLUTION OF TROUGH
ENERGY CUTTING OFF OVERHEAD STILL ARGUES FOR ABOVE NORMAL RAIN
CHANCES TO CONTINUE WELL INTO THE WEEK WITH CLOUDS AND PRECIP
KEEPING TEMPS DOWN A FEW DEGREES. HOPEFULLY BY THIS TIME TOMORROW
MODEL CONSENSUS WILL STRENGTHEN REGARDING SOLUTIONS FOR OUR REGION
OVER THIS TIME FRAME. /BB/

&&

.AVIATION...IFR CIGS WERE BEING REPORTED ACROSS THE CNTRL AND NE
PORTIONS OF THE AREA AT 09Z AND IFR/LIFR CIGS ARE EXPECTED TO
DEVELOP OVER MOST OF THE AREA BY 11Z. CONDITIONS WILL THEN IMPROVE
BY 15Z. VFR CONDS WILL PREVAIL AFTER 15Z UNTIL ISOLD TO SCT COVERAGE
OF TSTMS DEVELOP DURING THE AFTN. GREATER COVERAGE IS EXPECTED EAST
OF THE MS RIVER THIS AFTN THEN FOCUS OVER THE NW PORTIONS OF THE
AREA THIS EVNG. IFR CIGS WL BE PSBL AGAIN TONIGHT AFTER
08Z...ESPECIALLY IN THE SOUTHEAST. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       85  68  85  67 /  45  36  58  31
MERIDIAN      85  66  86  65 /  33  23  37  24
VICKSBURG     85  69  84  67 /  47  48  63  41
HATTIESBURG   86  67  88  67 /  42  23  36  18
NATCHEZ       86  68  83  67 /  49  38  59  36
GREENVILLE    85  70  83  68 /  59  53  65  59
GREENWOOD     85  69  83  67 /  40  49  63  48

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/BB/22
Hazardous weather outlook, May 29, 4:20 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
520 AM CDT FRI MAY 29 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
520 AM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The Jackson/Brandon,MS radar (KDGX), 136 km away, was scanning. The volume nearest the first event began at 15:38 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 tornado, 1 hail, 1 flash flood. Local standard time, as filed.

Tornado, Sunflower

When
May 29, 9:40 AM CST
Where
Sunflower County, 2.53 mi WSW of Mackman
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
33.387, -90.611

A landspout briefly touched down near Baird Road and Highway 49. There was photo evidence of the landspout.

Hail, Claiborne

When
May 29, 5:05 PM CST
Where
Claiborne County, 3 mi WSW of Badland
Measured
1.25 in hail
Reported by
Public
Coordinates
31.859, -90.865

Thunderstorm Wind, Yazoo

When
May 30, 2:45 PM CST
Where
Yazoo County, 0.9 mi NE of Vaughan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.810, -90.040

Several large limbs were blown down.

Thunderstorm Wind, Jefferson

When
May 30, 3:30 PM CST
Where
Jefferson County, 0.89 mi NW of Perth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.659, -90.910

A few trees were blown down.

Thunderstorm Wind, Leake

When
May 30, 3:41 PM CST
Where
Leake County, 3.1 mi NW of St Ann
Measured
48 kt (55 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.816, -89.681

A tree was blown down on the Natchez Trace Parkway near the Highway 43 area.

Thunderstorm Wind, Copiah

When
May 30, 4:03 PM CST
Where
Copiah County, 0.91 mi NE of Crystal Spgs
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
31.990, -90.360

A tree was blown down on Interstate 55 south and blocked the left lane near the Crystal Springs exit.

Thunderstorm Wind, Jefferson Davis

When
May 30, 5:13 PM CST
Where
Jefferson Davis County, 1.5 mi SSW of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.710, -89.960

A couple of trees were blown down southeast of New Hebron.

Thunderstorm Wind, Lawrence

When
May 30, 5:27 PM CST
Where
Lawrence County, Topeka
Measured
48 kt (55 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
31.420, -90.180

Some trees were blown down near Topeka, Arm and Oak Vale.

Thunderstorm Wind, Madison

When
May 31, 12:55 PM CST
Where
Madison County, 1.75 mi E of Gluckstadt
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Social Media
Coordinates
32.520, -90.050

Large tree limbs and a few trees were blown down in the Deerfield Subdivision. One tree did minor damage.

Thunderstorm Wind, Rankin

When
May 31, 1:00 PM CST
Where
Rankin County, 2.71 mi SW of Langford
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Social Media
Coordinates
32.320, -90.000

A tree was blown down on a powerline near Grants Ferry Road and Warner Road. A tree branch was also broken off and another snapped along Highway 471 and Dominion Parkway. This blocked one lane of the road.

Flash Flood, Hinds

When
May 31, 1:05 PM CST to 1:30 PM CST
Where
Hinds County, 0.83 mi SSE of Jackson to 0.81 mi SSE of Jackson
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
32.319, -90.164

Flooding occurred in the Belhaven area. St. Mary Street was flooded and a few buildings took in water.

Thunderstorm Wind, Scott

When
May 31, 1:31 PM CST
Where
Scott County, 0.88 mi NNW of Morton
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
32.362, -89.675

A tree was blown down along Highway 481 North. This was likely due to thunderstorm outflow winds.

Thunderstorm Wind, Jones

When
May 31, 3:57 PM CST
Where
Jones County, 3.63 mi NW of Myrick
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.690, -89.040

Several trees were blown down and one tree fell on a house.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyThe tornado archive for Mississippi, 2015Warnings in Mississippi, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577092, 577093, 577338, 577340, 577343, 577347, 577348, 577352, 577102, 577106, 577358, 577359, 577361.